Alert archive / Vermont / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 41, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Jul 8, 2017, 4:26 PM EDT for Windsor County, Vermont. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2017, 4:26 PM EDT (20:26 UTC)
- Expired
- Jul 8, 2017, 4:59 PM EDT
- In force
- 33 min
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Windsor County, VT
The radar
The Burlington radar (KCXX), 110 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 8.4 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 160 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 1047 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
973
WUUS51 KBTV 082026
SVRBTV
VTC027-082130-
/O.NEW.KBTV.SV.W.0041.170708T2026Z-170708T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Burlington VT
426 PM EDT SAT JUL 8 2017
The National Weather Service in Burlington has issued a
* Severe Thunderstorm Warning for...
Central Windsor County in southern Vermont...
* Until 530 PM EDT
* At 426 PM EDT, a severe thunderstorm was located over Killington,
moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
* Locations impacted include...
White River Junction, Woodstock, Barnard, Hartland Four Corners,
Woodstock Village, Quechee, Pomfret, Hartland, Bridgewater,
Hartford, Stockbridge, Norwich, Plymouth, Killington, Queechee
State Park, North Hartland Dam Recreation Area, West Woodstock,
South Woodstock, Silver Lake State Park and West Hartford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4357 7278 4359 7277 4359 7276 4368 7270
4370 7277 4375 7276 4373 7227 4369 7231
4367 7231 4360 7234 4358 7238 4354 7238
4352 7240
TIME...MOT...LOC 2026Z 273DEG 25KT 4366 7279
HAIL...1.00IN
WIND...60MPH
$$
Hanson1 follow-up statement
404
WWUS51 KBTV 082059
SVSBTV
Severe Weather Statement
National Weather Service Burlington VT
459 PM EDT SAT JUL 8 2017
VTC027-082108-
/O.CAN.KBTV.SV.W.0041.000000T0000Z-170708T2130Z/
Windsor VT-
459 PM EDT SAT JUL 8 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WINDSOR COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.
LAT...LON 4357 7278 4359 7277 4359 7276 4368 7270
4370 7277 4375 7276 4373 7227 4369 7231
4367 7231 4360 7234 4358 7238 4354 7238
4352 7240
TIME...MOT...LOC 2053Z 273DEG 25KT 4365 7248
$$
HansonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:47 PM EDT, 39 minutes earlier.
Area forecast discussion, Jul 8, 3:47 PM EDT, 39 minutes before
Area Forecast Discussion National Weather Service Burlington VT 347 PM EDT Sat Jul 8 2017 .SYNOPSIS... Quieter weather conditions will prevail overnight and through much of Sunday. However, the weather will again become unsettled into Tuesday. Additional showers are expected across far northern areas later Sunday and into Monday. Showers and thunderstorms will be more widespread Tuesday. High pressure moves in on Wednesday, with cooler and drier weather expected. && .NEAR TERM /THROUGH SUNDAY NIGHT/... As of 335 PM EDT Saturday...busy day, well actually a busy 24 hours since convection kept going all last night. it does look like it's all winding down. still a threat for a few showers and isolated thunderstorm until about sundown as the main "cold" front moves across the area. At this point, it's just reaching the 'Dacks and will be coming across the Champlain Valley by 6pm. All hi-res model guidance show convection waning in the next few hours, and it appears reasonable since the rounds of showers and thunderstorms have worked over the atmosphere and used up what instability we had. Otherwise overnight the only forecast item is regarding the fog. Skies should clear out, and winds will be fairly light. It's also rained most everywhere, so we've got the surface moisture. However drier air will be filtering in with lowering dewpoints, and this may preclude the development of fog, or at least outside of the normally fog prone river valleys. Ran some tools on the forecast data, and it indicated only a few spots in the 'Dacks and eastern Vermont should see fog. I guess we'll know tomorrow morning how that part of the forecast works out. Sunday daytime will be a much better one for outdoor activities, though alas not totally rainfree (especially close to the Canadian border). The morning starts out sunny, but by mid afternoon, moisture and clouds will start to move in, especially in northern areas. We are still under the influence of a broad upper level trough, and a shortwave will be moving out of Canada later in the day toward the region. At the same time, it appears we'll have some moisture convergence setting up in the 850-700mb level in an east-west orientation just north of here. The combination of those factors will spark showers late in the day in far northern areas. Sunday night we'll see the continuation of those showers. At this point, have kept PoPs in the 40% range for northern sections.Some uncertainty in exactly where this moisture band sets up, so not ready to go higher on PoPs. Also in question is how much precipitation we could see. NAM and BTV4km have some hefty rainfall totals (0.75"-1.5") by late Sunday night as showers repeatedly move over the same areas. Something to watch. && .SHORT TERM /MONDAY THROUGH MONDAY NIGHT/... As of 335 PM EDT Saturday...Broadly cyclonic 700-500mb flow will prevail across the North Country on Monday and Monday night. Weak high pressure southeast of New England will promote light S-SW winds across the forecast area, but sfc features are otherwise diffuse during the period. Dewpoints should climb back up into the lower 60s, and with daytime heating will see weak SBCAPE develop with tall-narrow CAPE profiles. Conditions may be sufficient in cyclonic flow aloft to result in isold showers/tstms, and have indicated 20-30 PoPs for this possibility. Highs are expected in the upper 70s to lower 80s in most sections. Little overall change Monday night. Moderately fast/cyclonically curved mid-upr level flow in place with the 12Z GFS showing a mid-level vort crossing nrn NY and VT overnight. Will maintain continued chances for showers during this time frame. Low temperatures generally in the low-mid 60s. && .LONG TERM /TUESDAY THROUGH SATURDAY/... As of 335 PM EDT Saturday...Digging trough across sern Ontario and sagging frontal zone from swrn Quebec/sern Ontario expected to provide large-scale support for more widespread showers and thunderstorms during Tuesday, especially the afternoon hrs. Have indicated increasing PoPs up to 60-70% during the mid aftn thru early evening, with chances for thunderstorms. 12Z GFS has 1000-1500 J/kg CAPE values, and could see a few stronger storms given 30kts sfc-6km shear. PW values should peak 1.7-1.8", so some locally heavy downpours will also be possible with the expected convection. Highs on Tuesday will reach the upr 70s to lower 80s. Strong surface anticyclone expected across northern Ontario should ridge southward into nrn NY and VT Tuesday night into Wednesday with drying N-NW winds, providing a period of pleasant weather conditions. Highs on Wednesday should primarily be in the mid-upr 70s. After that, it appears strengthening frontal/moisture boundary to our south across central NY ewd into central New England will become an increasing focus for developing showers and possible thunderstorms. The 12Z GFS indicates that the a shortwave trough will travel ESEWD along the frontal zone, likely enhancing isentropic ascent across the bndry across the southern half of our forecast area for later Wednesday night into Thursday. The ECMWF remains a bit further south with this frontal zone, and would offer a drier scenario for Wednesday night into Thursday, with stronger surface ridging in place across srn Quebec and northern New England. Will carry chance PoPs for showers/tstms closer to the 12z GFS soln at this point. Once the shortwave trough moves east of our longitude, appears lower PW air mass moves into the region once again with trend toward drier weather based on current indications from Thursday night onward. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... Through 18Z Sunday...Mix of conditions across the region, thanks to the scattered thunderstorms. Tried to best time the SHRA/TSRA, though may have to update some forecasts based on radar trends. In general, these showers and storms will dissipate by 00z, and skies should be clearing out. Still questions about fog development overnight, and available guidance runs from several hours of LIFR at places such as SLK and MPV, to nothing. Think some drier air coming in overnight will preclude fog development, but confidence in any outcome is not all that high. If any fog does develop, it would be SLK and MPV TAF locations, though an outside chance at MSS and RUT as well. Otherwise VFR will be the rule Sunday morning/early afternoon. May see some surface wind gusts approach 20 knots by afternoon. Outlook... Sunday Night: VFR. Slight Chance SHRA. Monday: VFR. Chance SHRA...Slight Chance TSRA. Monday Night: VFR. Chance SHRA. Tuesday: VFR. Likely SHRA...Slight Chance TSRA. Tuesday Night: VFR. Slight Chance SHRA...Slight Chance TSRA. Wednesday: VFR. NO SIG WX. Wednesday Night: VFR. Chance SHRA. Thursday: VFR. Chance SHRA. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Nash NEAR TERM...Nash SHORT TERM...Banacos LONG TERM...Banacos AVIATION...Nash
Hazardous weather outlook, Jul 8, 4:19 AM EDT, 12 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 419 AM EDT Sat Jul 8 2017 NYZ026>031-087-VTZ001-002-090930- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Southwestern St. Lawrence-Grand Isle-Western Franklin- 419 AM EDT Sat Jul 8 2017 This Hazardous Weather Outlook is for northern New York and northern portions of the Champlain Valley in northwest Vermont. .DAY ONE...Today and Tonight. Showers and thunderstorms will develop across the Saint Lawrence Valley, moving across the Adirondacks and Champlain valley throughout the morning, before continuing across Vermont during the midday. Cloud to ground lightning and periods of heavy rainfall are expected to be the primary threats. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ034-035-VTZ003>012-016>019-090930- Western Essex-Eastern Essex-Orleans-Essex-Western Chittenden- Lamoille-Caledonia-Washington-Western Addison-Orange-Western Rutland- Windsor-Eastern Franklin-Eastern Chittenden-Eastern Addison- Eastern Rutland- 419 AM EDT Sat Jul 8 2017 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...Today and Tonight. Showers and thunderstorms will develop across the Saint Lawrence Valley, moving across the Adirondacks and Champlain valley throughout the morning, before continuing across Vermont during the midday. A few stronger storms are possible, containing gusty winds and small hail, in addition to dangerous cloud-to-ground lightning and heavy downpours. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 8, 2:51 PM EDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
251 PM EDT SAT JUL 08 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM TSTM WND DMG WATERBURY 44.34N 72.75W
07/08/2017 WASHINGTON VT PUBLIC
TREE DOWN.
&&
EVENT NUMBER BTV1702065
SISSONLocal storm report, Jul 8, 2:52 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
252 PM EDT SAT JUL 08 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0229 PM TSTM WND DMG MONTPELIER 44.27N 72.57W
07/08/2017 WASHINGTON VT PUBLIC
TREE DAMAGE.
&&
EVENT NUMBER BTV1702066
SISSONLocal storm report, Jul 8, 3:17 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
317 PM EDT SAT JUL 08 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0224 PM TSTM WND DMG RIVERTON 44.20N 72.64W
07/08/2017 WASHINGTON VT BROADCAST MEDIA
TREE DOWN BLOCKING ROUTE 12 IN RIVERTON.
&&
EVENT NUMBER BTV1702067
BANACOSSpecial weather statement, Jul 8, 3:48 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service Burlington VT
348 PM EDT SAT JUL 8 2017
VTZ009-011-012-018-019-082045-
Western Rutland-Eastern Rutland-Windsor-Western Addison-Eastern
Addison-
348 PM EDT SAT JUL 8 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
ADDISON...RUTLAND AND WINDSOR COUNTIES...
At 346 PM EDT, thunderstorms were near Benson and Brandon, moving
east at 40 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms along with heavy rain and cloud to ground lightning.
Locations impacted include...
Rutland, Woodstock, Sudbury, Killington, Rutland City, Orwell,
Rutland - Southern Vermont Airport, Benson, Pomfret, Plymouth,
Hartland, Chittenden, West Rutland, Ira, West Castleton, Sharon,
Shrewsbury, Bridgewater, Pittsfield and Pittsford.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
LAT...LON 4355 7325 4358 7330 4360 7329 4363 7331
4362 7337 4358 7339 4385 7328 4389 7263
4380 7232 4343 7244
TIME...MOT...LOC 1946Z 268DEG 33KT 4376 7312Local storm report, Jul 8, 3:53 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
353 PM EDT SAT JUL 08 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 PM TSTM WND DMG WEST BARNET 44.31N 72.14W
07/08/2017 CALEDONIA VT PUBLIC
TREES DOWN.
&&
EVENT NUMBER BTV1702069
SISSONLocal storm report, Jul 8, 4:11 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
411 PM EDT SAT JUL 08 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM TSTM WND DMG 2 S ESSEX 44.28N 73.35W
07/08/2017 ESSEX NY EMERGENCY MNGR
TREES AND POWER LINES DOWN ON LILA WAY.
0125 PM TSTM WND DMG WHALLONSBURG 44.26N 73.40W
07/08/2017 ESSEX NY EMERGENCY MNGR
TREES DOWN ON ANGIER HILL ROAD
&&
EVENT NUMBER BTV1702070
EVENT NUMBER BTV1702071
HANSONThe office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 6:29 AM EDT | Severe Thunderstorm Warning | BTV | Chittenden, Franklin, Grand Isle | 91 min |
| Jul 8, 7:54 AM EDT | Special Weather Statement | BTV | Chittenden, Franklin, Lamoille, Orleans | 66 min |
| Jul 8, 8:37 AM EDT | Special Weather Statement | BTV | Caledonia, Lamoille, Orleans, Washington | 53 min |
| Jul 8, 9:20 AM EDT | Special Weather Statement | BTV | Caledonia, Essex | 55 min |
| Jul 8, 1:11 PM EDT | Special Weather Statement | BTV | Chittenden | 64 min |
| Jul 8, 2:05 PM EDT | Severe Thunderstorm Warning | BTV | Addison, Caledonia, Chittenden, Lamoille, Orange, Washington | 55 min |
| Jul 8, 3:48 PM EDT | Special Weather Statement | BTV | Rutland, Windsor | 57 min |
| Jul 8, 4:38 PM EDT | Special Weather Statement | BTV | Windsor | 67 min |
| Jul 8, 4:49 PM EDT | Special Weather Statement | BTV | Franklin, Orleans | 56 min |
Nearby
Severe Thunderstorm Warnings in Vermont, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.